Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Brownsville, TX

April 4, 2004Jim Hogg County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 4, 2004, 5:02 PM CDT for Jim Hogg County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 5:02 PM CDT (22:02 UTC)
Expired
Apr 4, 2004, 5:45 PM CDT
In force
43 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Jim Hogg County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS54 KBRO 042202
SVRBRO
TXC247-042245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
501 PM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS

* UNTIL 545 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES SOUTHEAST    
  OF HEBBRONVILLE...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HEBBRONVILLE BY 515 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2728 9874 2715 9860 2727 9854 2733 9866

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:00 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 4, 4:00 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CST SUN APR 4 2004

.SHORT TERM...DEEP MOISTURE ACROSS THE REGION IS ALREADY SPARKING
SOME SHOWERS AND THUNDERSTORMS MAINLY IN THE NORTHERN AND WESTERN
REGIONS OF DEEP SOUTH TEXAS. EXPECT THIS ACTIVITY TO SPREAD EASTWARD
TODAY AS CAP CONTINUES TO BREAK...LIS OF -6 OVER THE REGION AND SFC
BASED CAPES >2500. SHOWERS AND THUNDERSTORMS CONTINUE TONIGHT BUT
WILL WEAKEN SOMEWHAT WITH THE LOSS OF DAYTIME HEATING. TOMORROW MAY
BE A REPEAT OF TODAY AS THE UPPER LOW IN THE 4-CORNERS REGION
CONTINUES TO GET NOWHERE FAST AND NUMEROUS LEFTOVER BOUNDARIES CRISS
CROSS SOUTH TEXAS.

.LONG TERM...UNSETTLED WEATHER CONTINUE INTO TUESDAY AS THE UPPER
LOW FINALLY EJECTS INTO THE PLAINS TUESDAY NIGHT AND TAKES THE UPPER
LEVEL SUPPORT WITH IT. SOUTHEAST SFC WINDS BECOME MORE DOMINANT
PUSHING WHATS LEFT OF ANY BOUNDARIES TOWARD THE NORTH. RESIDUAL
MOISTURE/OUTFLOW BOUNDARIES AND SEABREEZE BOUNDARIES MAY SPARK
ISOLATED SHOWERS WEDNESDAY AND THURSDAY. ANOTHER FRONTAL BOUNDARY
MAY PUSH INTO SOUTH TEXAS LATE THURSDAY INTO FRIDAY BUT WITH UPPER
LEVEL TROUGH TO THE WEST AND SOUTHWEST MIDLEVEL FLOW AM NOT QUITE
CONVINCED IT WILL REACH THIS FAR SOUTH.

.MARINE...AT 1 PM BOY020 REPORTED AN EAST WIND AT 14 TO 17 KNOTS
WITH 4 FOOT SEAS.  AMPLE AMOUNT OF MOISTURE WILL CONTINUE TO
DOMINATE THE COASTAL WATERS OF DEEP SOUTH TEXAS CAUSING SCATTERED
SHOWERS AND THUNDERSTORMS.  A WEAK COLD FRONT WILL STALL OVER THE
COASTAL WATERS OF DEEP SOUTH TEXAS ON TUESDAY CAUSING CONTINUED
SHOWER AND THUNDERSTORM ACTIVITY.  THE WEAK COLD FRONT WILL FINALLY
MOVE THROUGH THE AREA BY THURSDAY CAUSING A DRIER AND MORE STABLE
AIRMASS.  WINDS WILL CONTINUE TO BE LIGHT TO MODERATE OUT OF THE
EAST UNTIL FRONTAL PASSAGE ON THURSDAY CAUSING WINDS TO SHIFT FROM
THE NORTH THURSDAY NIGHT AND FRIDAY. A SMALL CRAFT ADVISORY MAY BE
REQUIRED ON FRIDAY.
&&

.AVIATION...MVFR CIGS WITH TEMPO IFR IN ANY SHOWERS OR
THUNDERSTORMS.  MVFR CIGS TONIGHT WITH MVFR VSBYS IN ANY SHOWERS OR
THUNDERSTORMS.  WINDS WILL BE LIGHT TO MODERATE OUT OF THE EAST FOR
THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 69 80 70 83 69/ 60 50 20 40 00
BROWNSVILLE         67 80 69 86 69/ 60 50 20 40 00
HARLINGEN           67 80 69 86 69/ 60 50 20 40 00
MCALLEN             67 82 67 86 68/ 60 50 20 40 00
RIO GRANDE CITY     66 84 66 87 68/ 60 50 20 40 00
SOUTH PADRE ISLAND  70 77 71 72 69/ 60 50 20 40 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

64/65/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 4, 6:00 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT SUN APR 4 2004

TXZ248>257-051100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE LATER
THIS MORNING. SOME LOCALLY HEAVY RAINS WILL BE POSSIBLE TODAY IN
SOME OF THE THUNDERSTORMS. BOATERS WILL NEED TO REMAIN VIGILANT FOR
CHANGING WEATHER CONDITIONS ALONG THE LOWER TEXAS COAST. HEAVY RAINS
RESTRICTING VISIBILITIES TO LESS THAN ONE NAUTICAL MILE. FREQUENT
CLOUD TO WATER LIGHTNING AND GUSTY WINDS CAN BE EXPECTED IN
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ATMOSPHERE OVER DEEP SOUTH TEXAS IS FORECAST TO REMAIN MOIST AND
UNSTABLE FOR MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS
REMAIN IN THE EXTENDED FORECAST AS A CONSEQUENCE. THUNDERSTORM
CHANCES WILL BE GREATEST IN THE NORTHERN COUNTIES MONDAY AND TUESDAY.
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE
MONDAY AND TUESDAY. AN APPROACHING COLD FRONT MAY TRIGGER ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 4, 4:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
403 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             15 S ZAPATA             26.68N 99.26W
04/02/2004  1.25 INCH        XXX                XX   COUNTY OFFICIAL

            CHIEF OF ZAPATA COUNTY POLICE REPORTED BROKEN WINDSHIELDS
            ON VEHICLES 2 MILES EAST OF HWY 83 ON FM2687.

&&

JP

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:37 PM CSTSevere Thunderstorm WarningBROHidalgo, Starr38 min
Apr 3, 7:45 PM CSTFlash Flood WarningBROStarr3 hr
Apr 3, 7:57 PM CSTSevere Thunderstorm WarningBROStarr48 min
Apr 4, 3:55 PM CDTSevere Thunderstorm WarningBROJim Hogg50 min
Apr 4, 4:40 PM CDTFlash Flood WarningBROJim Hogg110 min
Apr 4, 5:54 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg51 min
Apr 4, 6:06 PM CDTTornado WarningBROBrooks, Jim Hogg39 min
Apr 4, 6:37 PM CDTTornado WarningBROBrooks53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.